Hyperbolicity for large automorphism groups of projective surfaces
[Hyperbolicité pour les groupes d’automorphismes des surfaces projectives]
Journal de l’École polytechnique — Mathématiques, Tome 12 (2025), pp. 421-480.

Nous étudions les propriétés d’hyperbolicité de l’action des groupes non élémentaires d’automorphismes des surfaces complexes compactes, notamment des surfaces K3 et d’Enriques. Si un tel groupe contient un élément parabolique, nous montrons que toute mesure invariante Zariski-diffuse admet un exposant de Lyapunov non nul. Avec nos travaux antérieurs, on en déduit des critères simples pour l’expansion uniforme de la dynamique aléatoire, que le groupe contienne des éléments paraboliques ou non. Cette propriété d’expansion a des conséquences dynamiques importantes : classification des adhérences des orbites, équidistribution, propriétés d’ergodicité, etc. Nous en profitons pour faire le point sur la notion d’expansion uniforme pour les actions de groupes discrets de difféomorphismes de variétés compactes et la construction de fonctions de Margulis, ceci sous des hypothèses de moment optimales.

We study the hyperbolicity properties of the action of a non-elementary automorphism group on a compact complex surface, with an emphasis on K3 and Enriques surfaces. A first result is that when such a group contains parabolic elements, Zariski diffuse invariant measures automatically have non-zero Lyapunov exponents. In combination with our previous work, this leads to simple criteria for a uniform expansion property on the whole surface, for groups with and without parabolic elements. This, in turn, has strong consequences on the dynamics: description of orbit closures, equidistribution, ergodicity properties, etc. Along the way, we provide a reference discussion on uniform expansion of non-linear discrete group actions on compact (real) manifolds and the construction of Margulis functions under optimal moment conditions.

Reçu le :
Accepté le :
Publié le :
DOI : 10.5802/jep.294
Classification : 37F80, 37H15, 37C40, 14J50
Keywords: Uniform expansion, Margulis function, invariance principle, random holomorphic dynamics, automorphisms of K3 surfaces
Mots-clés : Expansion uniforme, fonction de Margulis, principe d’invariance, dynamique holomorphe aléatoire, automorphismes des surfaces K3

Serge Cantat 1 ; Romain Dujardin 2

1 IRMAR, Campus de Beaulieu, bât. 22-23, 263 avenue du Général Leclerc, CS 74205, 35042, Rennes Cedex
2 Sorbonne Université and Université Paris Cité, Laboratoire de Probabilités, Statistique et Modélisation (LPSM), F-75005 Paris, France
Licence : CC-BY 4.0
Droits d'auteur : Les auteurs conservent leurs droits
@article{JEP_2025__12__421_0,
     author = {Serge Cantat and Romain Dujardin},
     title = {Hyperbolicity for large automorphism groups of projective surfaces},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {421--480},
     publisher = {\'Ecole polytechnique},
     volume = {12},
     year = {2025},
     doi = {10.5802/jep.294},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.294/}
}
TY  - JOUR
AU  - Serge Cantat
AU  - Romain Dujardin
TI  - Hyperbolicity for large automorphism groups of projective surfaces
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2025
SP  - 421
EP  - 480
VL  - 12
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.294/
DO  - 10.5802/jep.294
LA  - en
ID  - JEP_2025__12__421_0
ER  - 
%0 Journal Article
%A Serge Cantat
%A Romain Dujardin
%T Hyperbolicity for large automorphism groups of projective surfaces
%J Journal de l’École polytechnique — Mathématiques
%D 2025
%P 421-480
%V 12
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.294/
%R 10.5802/jep.294
%G en
%F JEP_2025__12__421_0
Serge Cantat; Romain Dujardin. Hyperbolicity for large automorphism groups of projective surfaces. Journal de l’École polytechnique — Mathématiques, Tome 12 (2025), pp. 421-480. doi : 10.5802/jep.294. https://jep.centre-mersenne.org/articles/10.5802/jep.294/

[1] M. S. Baouendi, P. Ebenfelt & L. P. Rothschild - Real submanifolds in complex space and their mappings, Princeton Math. Series, vol. 47, Princeton University Press, Princeton, NJ, 1999 | DOI | MR

[2] P. G. Barrientos & D. Malicet - “Extremal exponents of random products of conservative diffeomorphisms”, Math. Z. 296 (2020) no. 3-4, p. 1185-1207 | DOI | MR | Zbl

[3] T. Bénard & N. de Saxcé - “Random walks with bounded first moment on finite-volume spaces”, Geom. Funct. Anal. 32 (2022) no. 4, p. 687-724 | DOI | MR | Zbl

[4] Y. Benoist & J.-F. Quint - “Stationary measures and invariant subsets of homogeneous spaces (III)”, Ann. of Math. (2) 178 (2013) no. 3, p. 1017-1059 | DOI | MR | Zbl

[5] Y. Benoist & J.-F. Quint - Random walks on reductive groups, Ergeb. Math. Grenzgeb. (3), vol. 62, Springer, Cham, 2016 | DOI | MR

[6] P. Berger & D. Turaev - “On Herman’s positive entropy conjecture”, Adv. Math. 349 (2019), p. 1234-1288 | DOI | MR | Zbl

[7] E. Bierstone & P. D. Milman - “Semianalytic and subanalytic sets”, Publ. Math. Inst. Hautes Études Sci. (1988) no. 67, p. 5-42 | DOI | Numdam | MR | Zbl

[8] A. Blumenthal, J. Xue & L.-S. Young - “Lyapunov exponents for random perturbations of some area-preserving maps including the standard map”, Ann. of Math. (2) 185 (2017) no. 1, p. 285-310 | DOI | MR | Zbl

[9] V. I. Bogachev - Measure theory. Vol. I, II, Springer-Verlag, Berlin, 2007 | DOI | MR

[10] P. Bougerol & J. Lacroix - Products of random matrices with applications to Schrödinger operators, Progress in Probability and Statistics, vol. 8, Birkhäuser Boston, Inc., Boston, MA, 1985 | DOI | MR

[11] A. Brandt - “The stochastic equation Y n+1 =A n Y n +B n with stationary coefficients”, Adv. in Appl. Probab. 18 (1986) no. 1, p. 211-220 | DOI | MR | Zbl

[12] A. Brown, D. Fisher & S. Hurtado - “Zimmer’s conjecture: subexponential growth, measure rigidity, and strong property (T)”, Ann. of Math. (2) 196 (2022) no. 3, p. 891-940 | DOI | MR | Zbl

[13] A. Brown & F. Rodriguez Hertz - “Measure rigidity for random dynamics on surfaces and related skew products”, J. Amer. Math. Soc. 30 (2017) no. 4, p. 1055-1132 | DOI | MR | Zbl

[14] S. Cantat - “Sur la dynamique du groupe d’automorphismes des surfaces K3”, Transform. Groups 6 (2001) no. 3, p. 201-214 | DOI | MR | Zbl

[15] S. Cantat - “Bers and Hénon, Painlevé and Schrödinger”, Duke Math. J. 149 (2009) no. 3, p. 411-460 | DOI | MR | Zbl

[16] S. Cantat - “Quelques aspects des systèmes dynamiques polynomiaux: existence, exemples, rigidité”, in Quelques aspects des systèmes dynamiques polynomiaux, Panoramas & Synthèses, vol. 30, Société Mathématique de France, Paris, 2010, p. 13-95 | Zbl

[17] S. Cantat - “Dynamics of automorphisms of compact complex surfaces”, in Frontiers in complex dynamics, Princeton Math. Series, vol. 51, Princeton University Press, Princeton, NJ, 2014, p. 463-514 | DOI | Zbl

[18] S. Cantat & R. Dujardin - “Preprint version of this paper”, 2023 | arXiv

[19] S. Cantat & R. Dujardin - “Dynamics of automorphism groups of compact complex surfaces: examples, classification, and outlook”, 2023, to appear in Proceedings of the Simons Symposia | arXiv

[20] S. Cantat & R. Dujardin - “Random dynamics on real and complex projective surfaces”, J. reine angew. Math. (2023) no. 802, p. 1-76 | DOI | MR | Zbl

[21] S. Cantat & R. Dujardin - “Finite orbits for large groups of automorphisms of projective surfaces”, Compositio Math. 160 (2024) no. 1, p. 120-175 | DOI | MR | Zbl

[22] S. Cantat & R. Dujardin - “Invariant measures for large automorphism groups of projective surfaces”, Transform. Groups 30 (2025) no. 1, p. 75-145 | DOI | MR

[23] S. Cantat & C. Favre - “Symétries birationnelles des surfaces feuilletées”, J. reine angew. Math. 561 (2003), p. 199-235 | DOI | MR | Zbl

[24] P. N. Chung - “Stationary measures and orbit closures of uniformly expanding random dynamical systems on surfaces”, 2020 | arXiv

[25] I. Dolgachev & J. Keum - “Birational automorphisms of quartic Hessian surfaces”, Trans. Amer. Math. Soc. 354 (2002) no. 8, p. 3031-3057 | DOI | MR | Zbl

[26] D. Dolgopyat & R. Krikorian - “On simultaneous linearization of diffeomorphisms of the sphere”, Duke Math. J. 136 (2007) no. 3, p. 475-505 | DOI | MR | Zbl

[27] A. Douady & C. J. Earle - “Conformally natural extension of homeomorphisms of the circle”, Acta Math. 157 (1986) no. 1-2, p. 23-48 | DOI | MR | Zbl

[28] J. J. Duistermaat - Discrete integrable systems. QRT maps and elliptic surfaces, Springer Monographs in Math., Springer, Berlin, 2010 | DOI | MR

[29] R. Dujardin & C. Favre - “Degenerations of SL (2,) representations and Lyapunov exponents”, Ann. H. Lebesgue 2 (2019), p. 515-565 | DOI | MR | Zbl

[30] R. Durrett - Probability: theory and examples, Duxbury Press, Belmont, CA, 1996 | MR

[31] A. Eskin & E. Lindenstrauss - “Random walks on locally homogeneous spaces”, preprint

[32] A. Eskin & G. Margulis - “Recurrence properties of random walks on finite volume homogeneous manifolds”, in Random walks and geometry, Walter de Gruyter, Berlin, 2004, p. 431-444 | DOI | Zbl

[33] A. Eskin, S. Mozes & H. Oh - “On uniform exponential growth for linear groups”, Invent. Math. 160 (2005) no. 1, p. 1-30 | DOI | MR | Zbl

[34] W. Feller - An introduction to probability theory and its applications. Vol. II, John Wiley & Sons, Inc., New York-London-Sydney, 1971

[35] E. Fuchs, M. Litman, J. H. Silverman & A. Tran - “Orbits on K3 surfaces of Markoff type”, Experiment. Math. 33 (2024) no. 4, p. 663-700 | DOI | MR | Zbl

[36] H. Furstenberg & Y. Kifer - “Random matrix products and measures on projective spaces”, Israel J. Math. 46 (1983) no. 1-2, p. 12-32 | DOI | MR | Zbl

[37] P. Griffiths & J. Harris - Principles of algebraic geometry, Wiley-Interscience, New York, 1978 | MR

[38] P. Hall & C. C. Heyde - Martingale limit theory and its application, Probability and Math. Statistics, Academic Press, Inc., New York-London, 1980 | MR

[39] S. Hurtado, A. Kocsard & F. Rodríguez-Hertz - “The Burnside problem for Diff ω (𝕊 2 ), Duke Math. J. 169 (2020) no. 17, p. 3261-3290 | DOI | MR | Zbl

[40] A. Katok & B. Hasselblatt - Introduction to the modern theory of dynamical systems, Encyclopedia of Math. and its Appl., vol. 54, Cambridge University Press, Cambridge, 1995 | DOI

[41] J. Keum & S. Kondō - “The automorphism groups of Kummer surfaces associated with the product of two elliptic curves”, Trans. Amer. Math. Soc. 353 (2001) no. 4, p. 1469-1487 | DOI | MR | Zbl

[42] Y. Kifer - Ergodic theory of random transformations, Progress in Probability and Statistics, vol. 10, Birkhäuser Boston, Inc., Boston, MA, 1986 | DOI | MR

[43] F. Ledrappier - “Positivity of the exponent for stationary sequences of matrices”, in Lyapunov exponents (Bremen, 1984), Lect. Notes in Math., vol. 1186, Springer, Berlin, 1986, p. 56-73 | DOI | MR | Zbl

[44] F. Ledrappier & L.-S. Young - “Entropy formula for random transformations”, Probab. Theory Relat. Fields 80 (1988) no. 2, p. 217-240 | DOI | MR | Zbl

[45] X.-C. Liu - Lyapunov exponents approximation, symplectic cocycle deformation and a large deviation theorem, Ph. D. Thesis, IMPA, 2016

[46] S. Meyn & R. L. Tweedie - Markov chains and stochastic stability, Cambridge University Press, Cambridge, 2009 | DOI | MR

[47] D. Obata & M. Poletti - “Positive exponents for random products of conservative surface diffeomorphisms and some skew products”, J. Dynam. Differential Equations 34 (2022) no. 3, p. 2405-2428 | DOI | MR | Zbl

[48] R. Prohaska & C. Sert - “Markov random walks on homogeneous spaces and Diophantine approximation on fractals”, Trans. Amer. Math. Soc. 373 (2020) no. 11, p. 8163-8196 | DOI | MR | Zbl

[49] J. Rebelo & R. Roeder - “Dynamics of groups of automorphisms of character varieties and Fatou/Julia decomposition for Painlevé 6”, Indiana Univ. Math. J. 73 (2024) no. 6, p. 1967-2038 | DOI | MR | Zbl

[50] C. Rosendal - Coarse geometry of topological groups, Cambridge Tracts in Math., vol. 223, Cambridge University Press, Cambridge, 2022 | MR

[51] M. Viana - Lectures on Lyapunov exponents, Cambridge Studies in Advanced Math., vol. 145, Cambridge University Press, Cambridge, 2014 | DOI | MR

[52] Z. Zhang - “On stable transitivity of finitely generated groups of volume-preserving diffeomorphisms”, Ergodic Theory Dynam. Systems 39 (2019) no. 2, p. 554-576 | DOI | MR | Zbl

[53] R. J. Zimmer - Ergodic theory and semisimple groups, Monographs in Math., vol. 81, Birkhäuser Verlag, Basel, 1984 | DOI | MR

Cité par Sources :